Flash Flood, Monroe
- When
- November 16, 9:00 AM EST to 11:55 AM EST
- Where
- Monroe County, Waiteville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.480, -80.430
Potts Creek flooded roads in Waiteville.
A strong cold front brought heavy rainfall to southeast West Virginia during the 16th. Up to two inches of rain produced flash flooding in Monroe County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A strong cold front brought heavy rainfall to southeast West Virginia during the 16th. Up to two inches of rain produced flash flooding in Monroe County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 16, 6:49 AM EST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 649 AM EST THU NOV 16 2006 .AVIATION /12Z-12Z/... OCCLUDED FRONT WITHIN A COUPLE OF HOURS OF MOVG THRU BLF...ABOUT 3 HOURS TO LWB AND ROA...THEN BY NOON AT DAN AND LYH. THIS WILL END THE SHOWERS...WITH A WIND SHIFT TO THE SOUTHWEST. AT THIS POINT THE LLWS SHOULD END AS THE LOW LEVEL JET SHIFTS NORTHEAST OF THE AREA. CIGS SHOULD ALSO RISE TO VFR ALL LOCATIONS. BLF MAY STAY MVFR AFTER FROPA. FINALLY...A COLD FRONT WITH A WIND SHIFT TO THE WEST MOVES INTO THE MTNS...AND BLF AND LWB WILL SEE CONDITIONS DETERIORATE. BLF WILL LIKELY GO DOWN TO IFR BY AROUND 06Z. FURTHER EAST...VFR CONDITIONS ARE EXPECTED AT ROA...LYH AND DAN WITH A DOWNSLOPE WEST WIND. && .PREV DISCUSSION... /ISSUED 458 AM EST THU NOV 16 2006 .SHORT TERM /TODAY/... HAVE CANCELLED THE TORNADO WATCH SINE THE NORTHERN END OF THE CONVECTIVE LINE OVER OUR EASTERN PIEDMONT HAS WEAKENED CONSIDERABLE AND RAIN HAS SPREAD INTO AREAS UPSTREAM STABILIZING IT EVEN MORE OVER CHARLOTTE...APPOMATTOX AND BUCKINGHAM COUNTIES. WILL ISSUE UPDATED ZONES SOON. I ALSO ADDED IN IN SOME HEAVY RAIN IN SOUTHEAST UPSLOPE AREAS ALONG THE BLUE RIDGE IN NW NC AND EXTREME SOUTHWEST VA WITH ONE LAST CONVECTIVE BAND HAVING DEVELOPED JUST AHEAD OF THE DRY SLOT. FORTUNATELY...DOES NOT LOOK LIKE THIS BAND WILL LINGER LONG. && PREVIOUS DISCUSSION ISSUED 355 AM .SHORT TERM /TODAY THROUGH FRIDAY/... I HAVE CANCELLED THE FLASH FLOOD WATCH AND HIGH WIND WARNING/WIND ADVISORY. THE HEAVY RAIN HAS MOVED EAST OF THE WATCH AREA WITH THE LINE OF CONVECTION. MUCH OF THE WATCH AREA SAW BETWEEN 1 AND 2 INCHES OVERNIGHT. MORE SHOWERS ARE FILLING IN ACROSS THE SOUTHERN APPALACHIANS IN THE DIFLUENT AREA AHEAD OF THE UPPER LOW...BUT THESE SHOULD NOT HAVE HEAVY RAIN...AND WITH THE DRY SLOT ALREADY MOVING INTO EXTREME SOUTHWEST NC...WILL NOT LAST TOO LONG THIS MORNING EITHER. AS FOR THE WIND...WE HAVE NOT HAD THE HIGH WINDS ALOFT REACHING THE SURFACE AT ANY LOCATIONS THAT WE CAN SEE...AND THE STRONG WINDS ALOFT WILL BE DIMINISHING AS WE HEAD INTO THE DAYLIGHT HOURS. WILL STILL BE WINDY IN HIGH ELEVATIONS...BUT NOT ENOUGH FOR AN ADVISORY OR WARNING. I RAISED THE HIGH TEMPERATURES TODAY FOR ALL BUT FAR WESTERN ZONES. WE WILL HAVE A WARM START...AND THE TRUE COLD FRONT WITH COLD AIR BEHIND IT DOES NOT MOVE THRU THE AREA TILL AFTERNOON IN THE MTNS AND EARLY EVENING IN THE PIEDMONT. IF WE GET MUCH SUN TODAY...THE HIGHS I HAVE IN THE PIEDMONT WILL PROBABLY STILL NOT BE WARM ENOUGH. A TORNADO WATCH REMAINS IN EFFECT FOR OUR EXTREME EASTERN PIEDMONT ZONES...SO I WILL HAVE TO UPDATE THE FORECAST AGAIN THIS MORNING WHEN THE LINE OF CONVECTION CLEARS THOSE AREAS. THE CLOSED UPPER LOW IS FORECAST TO LIFT NE ACROSS THE OHIO VALLEY TONIGHT...AND WITH AN UPSLOPE WEST FLOW OF COLD ADVECTION AND FAIRLY DEEP LOW LEVEL MOISTURE...WE SHOULD SEE AT LEAST SCATTERED SHOWERS IN THE WESTERN SLOPES AREAS OF THE MTNS. MOS GUIDANCE POPS WERE QUITE LOW...AND WE ALREADY HAD HIGH CHANCES GOING...SO I ONLY MADE MINOR ADJUSTMENTS. TEMPS ARE COOL ENOUGH FROM TOP DOWN TONIGHT THAT HIGHER ELEVATIONS WILL LIKELY SEE SOME SNOW...BUT SFC TEMPS WILL BE MARGINAL FOR ANY ACCUMULATION. OVERNIGHT LOWS LOOKED GOOD- NO CHANGES WERE MADE THERE. THE UPPER LOW CONTINUES TO LIFT NE ON FRIDAY...AND THE AREA REMAINS IN A WESTERLY FLOW WITH COLD ADVECTION INTO THE MTNS. I KEPT THE CHANCE OF SHOWERS THAT WE HAD GOING ON WESTERN SLOPES...AND M CLOUDY/COOL CONDITIONS THAT WE HAD IN THE MTNS AS WELL. MAIN CHANGE TO THE FRIDAY FORECAST WAS TO RAISE THE HIGH TEMPS IN THE PIEDMONT AND FOOTHILLS WITH DOWNSLOPE FLOW AND SOME SUN. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... A MEAN TROUGH POSITION REMAINS OVER THE EASTERN U.S. THROUGH THE WEEKEND BRINGING DRY AND SEASONALLY COOL WEATHER TO THE FORECAST AREA. I MADE NO CHANGES TO THE FORECAST BEYOND FRIDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && UPDATE... AVIATION...JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 644 AM EST THU NOV 16 2006 NCZ003>006-019-020-VAZ016-017-022>024-032>035-043>047-058-059- 171145- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-CARROLL-FLOYD- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 644 AM EST THU NOV 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT PERIODS OF MODERATE TO HEAVY RAIN WILL CONTINUE THIS MORNING. THIS MAY RESULT IN MINOR FLOODING OF LOW LYING OR POOR DRAINAGE AREAS THROUGH ABOUT MIDDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ001-002-018-VAZ007-009>015-018>020-WVZ042>045-171145- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS- MONROE-GREENBRIER- 644 AM EST THU NOV 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 702 AM EST THU NOV 16 2006 NCZ003>005-020-VAZ011-013-014-016>020-022>024-032>035-043-WVZ044- 161400- SURRY-STOKES-ROCKINGHAM-YADKIN-GILES-PULASKI-MONTGOMERY-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-MONROE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YADKINVILLE... PEARISBURG...PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE... LEXINGTON...STUART...ROCKY MOUNT...BEDFORD...AMHERST... MARTINSVILLE...UNION 702 AM EST THU NOV 16 2006 ...BANDS OF MODERATE TO HEAVY RAIN ACROSS THE REGION... NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW PERSISTENT BANDS OF SHOWERS WITH MODERATE TO HEAVY RAIN STREAMING NORTH ALONG THE BLUE RIDGE EARLY THIS MORNING. ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH IN THE NEXT HOUR OR TWO CAN BE EXPECTED FROM THE GREENBRIER VALLEY SOUTH TO NEAR ROANOKE AND MOUNT AIRY THROUGH 8:30 AM. GIVEN THAT MANY LOCATIONS HAVE ALREADY SEEN 2 TO 3 INCHES OF RAIN...SOME MINOR FLOODING OF LOW LYING AND POOR DRAINAGE REGIONS MAY OCCUR. THE AXIS OF HEAVY RAIN SHOULD FINALLY SHIFT EAST OF THE BLUE RIDGE BY MID MORNING. MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION REGARDING THE HEAVY RAINFALL THIS MORNING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 AM EST THU NOV 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM TSTM WND DMG ROCKY MOUNT 37.00N 79.88W
11/16/2006 FRANKLIN VA LAW ENFORCEMENT
TREES AND POWERLINES DOWN
&&
TWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 AM EST THU NOV 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM TSTM WND DMG 10 SW MONETA 37.08N 79.76W
11/16/2006 FRANKLIN VA LAW ENFORCEMENT
TREES DOWN ON HWY 220S
&&
TWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 822 AM EST THU NOV 16 2006 NCZ004>006-VAZ020-022>024-032>035-043>047-058-059-161530- STOKES-ROCKINGHAM-CASWELL-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DANBURY...EDEN...HOT SPRINGS...SALEM... FINCASTLE...LEXINGTON...STUART...ROCKY MOUNT...BEDFORD... AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX... SOUTH BOSTON...KEYSVILLE 822 AM EST THU NOV 16 2006 ...HEAVY RAIN MOVING EAST OF THE BLUE RIDGE... A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS...SOME WITH VERY HEAVY RAIN WILL CONTINUE TO SHIFT SLOWLY EAST OF THE BLUE RIDGE THROUGH MID AND LATE MORNING. THE HEAVIEST RAIN CAN BE EXPECTED FROM BATH AND ALLEGHANY COUNTIES SOUTH TO NEAR BEDFORD...ROCKY MOUNT AND REIDSVILLE THROUGH 10:00 AM. THE HEAVIEST AXIS OF RAIN SHOULD THEN SHIFT EAST INTO PARTS OF THE PIEDMONT BY LATE MORNING. ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES CAN BE EXPECTED IN THE AREAS OF HEAVIEST RAINFALL. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS HEAVY RAINFALL SITUATION.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 AM EST THU NOV 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND DMG EAST BEND 36.22N 80.51W
11/16/2006 YADKIN NC EMERGENCY MNGR
SOME TREES DOWN.
&&
TWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
852 AM EST THU NOV 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM TSTM WND DMG FANCY GAP 36.67N 80.70W
11/16/2006 CARROLL VA LAW ENFORCEMENT
TREES DOWN
&&
TWThe Roanoke radar (KFCX), 53 km away, was scanning. The volume nearest the first event began at 13:59 UTC.
1 flash flood. Local standard time, as filed.
Potts Creek flooded roads in Waiteville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, November 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5331.